Alert archive / South Carolina / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Charleston, SC

January 6, 20185 counties in South Carolina

NWS Charleston, SC issued this wind chill advisory at Jan 6, 2018, 3:27 PM EST for 5 counties in South Carolina. It took effect at Jan 7, 2018, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 3:27 PM EST (20:27 UTC)
In effect from
Jan 7, 2018, 4:00 AM EST
Expired
Jan 7, 2018, 10:00 AM EST
In force
6 hr
Issued by
NWS Charleston, SC

Counties Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS42 KCHS 062027
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
327 PM EST Sat Jan 6 2018

GAZ118-119-SCZ048>052-070430-
/O.NEW.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
Including the cities of Garden City, Pooler, Savannah, 
Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
327 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY...

* WHAT...Wind chill values between 10 and 15 degrees above zero.

* WHERE...In South Carolina, Beaufort, Coastal Colleton, 
  Charleston, Coastal Jasper and Tidal Berkeley counties. In 
  Georgia, Inland Chatham and Coastal Chatham counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SCZ040-042>045-047-070430-
/O.NEW.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
and Ridgeland
327 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY...

* WHAT...Wind chill values between 5 and 10 degrees above zero.

* WHERE...Allendale, Hampton, Inland Colleton, Dorchester, 
  Inland Berkeley and Inland Jasper counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
459 
WWUS42 KCHS 070149
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
849 PM EST Sat Jan 6 2018

GAZ118-119-SCZ048>052-071000-
/O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
Including the cities of Garden City, Pooler, Savannah, 
Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
849 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM EST
SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 above zero to 10 above 
  zero.

* WHERE...In South Carolina, Beaufort, Coastal Colleton,
  Charleston, Coastal Jasper and Tidal Berkeley Counties. In
  Georgia, Inland Chatham and Coastal Chatham Counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SCZ040-042>045-047-071000-
/O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
and Ridgeland
849 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM EST
SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 above zero to 5 above zero.

* WHERE...Allendale, Hampton, Inland Colleton, Dorchester, 
  Inland Berkeley and Inland Jasper counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
990 
WWUS42 KCHS 070824
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
324 AM EST Sun Jan 7 2018

GAZ118-119-SCZ048>052-071500-
/O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
Including the cities of Garden City, Pooler, Savannah, 
Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
324 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 above zero to 10 
  above zero.

* WHERE...In South Carolina, Beaufort, Coastal Colleton, 
  Charleston, Coastal Jasper and Tidal Berkeley Counties. In 
  Georgia, Inland Chatham and Coastal Chatham Counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SCZ040-042>045-047-071500-
/O.CON.KCHS.WC.Y.0003.180107T0900Z-180107T1500Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
and Ridgeland
324 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 above zero to 5 
  above zero.

* WHERE...Allendale, Hampton, Inland Colleton, Dorchester, 
  Inland Berkeley and Inland Jasper counties.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
849 
WWUS42 KCHS 071433
WSWCHS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston SC
933 AM EST Sun Jan 7 2018

GAZ118-119-SCZ048>052-071545-
/O.EXP.KCHS.WC.Y.0003.000000T0000Z-180107T1500Z/
Inland Chatham-Coastal Chatham-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
Including the cities of Garden City, Pooler, Savannah, 
Wilmington Island, Tybee Island, Beaufort, Hilton Head Island, 
Edisto Beach, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
933 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

SCZ040-042>045-047-071545-
/O.EXP.KCHS.WC.Y.0003.000000T0000Z-180107T1500Z/
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
Including the cities of Allendale, Hampton, Yemassee, Walterboro,
Saint George, Summerville, Goose Creek, Moncks Corner, 
and Ridgeland
933 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 12:44 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 6, 12:44 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1244 PM EST Sat Jan 6 2018

.SYNOPSIS...
Arctic high pressure will remain over the region into Sunday
night. The high will move into the Atlantic on Monday as a
coastal trough develops offshore. Low pressure will pass into
the Gulf of Mexico through mid week, as another region of high
pressure develops to the north. A cold front will impact the
area late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Still no change to the forecast thinking.
Updated temperatures to account for the extremely slow rise
which has some sites such as KCHS still around 30 at noon.
Previous discussion follows below.

Today: No significant changes to our unusually extensive and
long-lived cold weather outbreak as another reinforcing shot of
arctic air pushes into the Carolinas and Mid Atlantic region.
Despite another day of sunshine, the low level thermal profiles
indicate temps will fail to reach 40 degrees yet again at
Charleston. We are now 6 days into the new year, so that is an
impressive cold weather stat. Savannah has not exactly been
basking in warmth as the average high for the first 5 days of
this year was only at 40 degrees and today will struggle to
reach the mid 40s. We should see some thin high clouds at times
and winds will be northerly today, mostly near 10 mph.

Tonight: The sprawling 1038 MB arctic high pressure area
centered over the Ohio Valley later today will build atop the
Mid Atlantic region by dawn Sunday, providing some of the
coldest air thus far for the Carolinas. We lowered forecast mins
a bit across the Charleston Tri-County area to the 12-16 degree
range away from the coast and would not be surprised to see a
few readings go lower in our normally colder shelter spots
northwest and west of Charleston. We could see some upper teens
north of I-16 in GA with southern zones mainly in the lower 20s.
There may be some spots with just enough wind to quality for a
wind chill advisory and this will be accessed later today.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday and Sunday night: The mid and upper level pattern becomes
more progressive, with a short wave passing into the Atlantic from
the NE at the start of the period, allowing for a zonal flow to
develop across our area, while upstream a short wave digs into and
through the central and southern Plains. We still have to contend
with the arctic high at the surface, centered in eastern NC, which
deflects a surface low associated with the upstream short wave from
the OK and TX panhandles toward the ArkLaTex. Low level thickness
and H8 temps remain stuck below normal, which again holds temps far
below average highs for January 7th, especially with an increase in
mid and high level clouds from the SW by late in the day. It finally
looks like the last night with sub-freezing conditions, with actual
lows dependent on how quickly and how much low level moisture
advects into the area from off the ocean.

Monday and Monday night: The aforementioned short wave begins to
close off as it drops through the lower MS valley and into the
northern Gulf of Mexico. This induces weak downstream ridging across
the local vicinity with a steady climb to heights aloft. Low
pressure will organize in response to the closed low, and it
occludes as it reaches into the northern Gulf. While there is
certainly a better supply of moisture within our area along with
weak isentropic ascent, given the lack of forcing and little to no
upward vertical motion within a a capped low level atmosphere, we
don't see anything more than slight chance PoP west of US-301 in GA
late in the day, with 20-30% chances at night. There is a large
discrepancy between the various model solutions regarding temps,
especially since the NAM indicates a more pronounced nearby coastal
trough developing as the arctic high to the north has finally slid
into the Atlantic. Given a notable increase in cloud cover,
especially marine-induced stratocumulus from the ocean, we have
leaned to a cooler model bias. However, when compared to the recent
stretch of unseasonably cold weather, temps Monday and Monday night
will be "balmy" by comparison. Given higher dew points there are
indications of potential fog at night, with SREF probabilities in
the 60-70% range.

Tuesday: The closed low in the Gulf of Mexico continues its
southeastward trek, taking the surface low trapped beneath it in a
direction toward the FL Keys, as surface high pressure reorganizes
across the OH valley and mid-Atlantic district. There is still some
semblance of a coastal trough just offshore, close enough to produce
at least slight chance/chance PoP. Significant warm advection will
offset considerable cloud cover, and although we aren't going as
warm as the low level thickness forecast, we are presently
indicating our warmest conditions since Christmas Eve day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The closed low in the Gulf opens up into a progressive wave during
the middle of the week, as its surface reflection eventually falls
apart. Strong high pressure to the north pulls further offshore in
the W-NW Atlantic, as a coastal trough nearby us shifts onshore. A
phasing of the northern and southern branches of the jet looks to
phase by late in the week, sending a strong short wave toward the SE
part of the nation on Friday and into the Atlantic Saturday. An
associated cold front will likely impact the region with our best
chance of showers late in the week. Too early to say for sure if any
sea fog will occur in advance of the front, and as to whether or not
any t-storms will occur with the approach of the front. But what is
certain is that temps will be abnormally warm through the period,
with maximums some 5-10F above normal and minimums a good 10-15F
higher than average.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR at KCHS/KSAV through 18Z Sunday.

Extended Aviation Outlook: VFR conditions persist through Sunday
night. Flight restrictions are possible at times Monday through
Wednesday with moisture to become trapped between high pressure to
the north and low pressure moving into the Gulf of Mexico.

&&

.MARINE...
Strong and very cold high pressure will build north of the waters
through tonight. The flow will become north today with 15 kt on
average across the marine forecast region with seas 2 to 4 ft,
highest offshore. Tonight as cold high pressure digs in, stronger
thermal gradients will develop between the cold dense arctic
air settling over the Carolinas and the modified temps along
Gulf Stream waters. We should see surges nearing or reaching 20
kt, especially GA and offshore waters. Seas will build to 3-5 ft
and we cannot totally rule out some marginal SCA conditions
developing from Grays Reef seaward after midnight.

Sunday through Monday: High pressure to the north at the start of
the week will eventually pull east into the Atlantic, allowing for
an inverted trough to develop out near the western wall of the Gulf
Stream. A modest pinching of the NE gradient will support winds and
seas just shy of Small Craft Advisory levels.

Tuesday through Thursday: Low pressure will be situated in the Gulf
of Mexico, gradually falling apart as high pressure near the Mason-
Dixon line shifts east off the coast of New England. There could be
another coastal trough that forms nearby in this pattern, and a
packed gradient might support conditions close to advisory levels on
parts of the local waters. Not yet sure if winds will be conducive
for any of the dreaded sea fog late in the week, but temps and dew
points are certainly favorable for its formation.

&&

.CLIMATE...
Record lows for 6 January...
KCHS: 17F/1999
KCXM: 17F/1924
KSAV: 17F/1999

Record low maximum for 6 January...
KCHS: 39F/1976

Record lows for 7 January...
KCHS: 17F/2014
KCXM: 20F/2014
KSAV: 19F/2014

&&

.EQUIPMENT...
The temperature/dewpoint sensor on the KCHS ASOS is still
malfunctioning but the observer is manually augmenting the
observation until the problem can be resolved. Parts are on
order.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...33
LONG TERM...33
AVIATION...BSH/33
MARINE...33
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 6, 10:45 AM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1045 AM EST Sat Jan 6 2018

SCZ043>045-048>050-052-071545-
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-
Charleston-Tidal Berkeley-
1045 AM EST Sat Jan 6 2018

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Wind Chills: Due to very cold temperatures and winds of at least 5
to 10 mph, wind chill values could fall into the 10 to 15 degree
range late tonight into early Sunday morning. A Wind Chill Advisory
could be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-
047-051-071545-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Jasper-Coastal Jasper-
1045 AM EST Sat Jan 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jan 6, 10:52 AM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
1052 AM EST Sat Jan 6 2018

SCZ043>045-048>050-052-062100-
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-
Coastal Colleton-Charleston-Tidal Berkeley-
1052 AM EST Sat Jan 6 2018

...PATCHY ICE COVERED ROADS POSSIBLE TODAY...

Temperatures will rise above freezing through the remainder of the
morning across Berkeley, Charleston, Colleton, and Beaufort
counties, though high temperatures will only reach the mid to
upper 30s. In addition to temperatures above freezing, full sun
will help aid in additional melting of any lingering snow and ice
on area roadways. However, many secondary roads and shaded
sections of roads will continue to see at least patchy ice
throughout the day. This will result in continued hazardous travel
on these roads. Motorists should continue to use extra caution and
stay tuned to the latest information from state, county, and local
officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you plan to drive or walk, remain alert for ice. Slow your
driving speed and use care when walking on sidewalks, driveways or
parking lots. Slips and falls constitute a leading cause of
injuries during winter weather.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:25 PM ESTSmall Craft AdvisoryCHS29 hr

Nearby

Wind Chill Advisories in South Carolina, 2018Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.